Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 187, NWS Flagstaff, AZ

October 11, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 11, 2021, 7:08 PM MST for Yavapai County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 7:08 PM MST (02:08 UTC)
Expired
Oct 11, 2021, 7:45 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS55 KFGZ 120208
SVRFGZ
AZC025-120245-
/O.NEW.KFGZ.SV.W.0187.211012T0208Z-211012T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
708 PM MST Mon Oct 11 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 745 PM MST.

* At 708 PM MST, a severe thunderstorm was located 17 miles west of
  Paulden, or 19 miles northwest of Chino Valley, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walnut Creek Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 11276 3488 11291 3515 11263 3496 11243
TIME...MOT...LOC 0208Z 226DEG 34KT 3488 11277 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
MAS
1 follow-up statement
200 
WWUS55 KFGZ 120237
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
737 PM MST Mon Oct 11 2021

AZC025-120247-
/O.EXP.KFGZ.SV.W.0187.000000T0000Z-211012T0245Z/
Yavapai-
737 PM MST Mon Oct 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
745 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3475 11276 3488 11291 3515 11263 3496 11243
TIME...MOT...LOC 0237Z 226DEG 34KT 3505 11255 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 3:01 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Oct 11, 3:01 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
301 PM MST Mon Oct 11 2021

.SYNOPSIS...A storm system will produce strong winds, cold
temperatures, rain and higher elevation snow showers across
northern Arizona through Tuesday. Freezing temperatures are likely
down to 5000 feet by Wednesday morning. Tranquil weather returns
for the end of the week with a gradual warming trend into the
weekend.

&&

.DISCUSSION...The center of an approaching low pressure system
was located over central Nevada during the afternoon hours. Over
the next 24 hours the low and associated cold front will swing
across Arizona overnight and Tuesday bringing strong winds, lower
elevation rain, mountain snow and widespread freezing temperatures
Wednesday morning.

We were seeing some of those stronger winds Tuesday afternoon with
a few gust exceeding 40 mph. With the approaching trough it is
expected that strong and gusty winds at 20 to 30 mph with gusts
to near 50 mph will continue overnight into Tuesday with a Wind
Advisory in effect for much of northern Arizona. For far east-
central Arizona including Show Low, Vernon, Greer, Eagar and
Springerville downsloping winds from the White Mountains will
produce wind gusts in excess of 60 mph with a High Wind Warning in
effect from 8 PM this evening until 5 AM Tuesday.

Along with the cold front will come an area of concentrated
moisture and upward lift. the result will be a vigorous line of
rain and showers that will swing across the area later this
evening through Tuesday morning. Showers will linger into Tuesday
afternoon across the area of the Kaibab Plateau and Utah/Arizona
border region as some moisture wraps around the passing low. Snow
levels will rapidly drop along and behind the front overnight
with a few flakes possible as low as 5000 feet elevations. The
precipitation over the Kaibab Plateau will push snow accumulations
into the 2 to 7 inch range (depending on elevation) and a Snow
Advisory is in effect for the Kaibab Plateau area tonight through
Tuesday morning. The San Francisco Peaks and White Mountains
could see 4 to 7 inches of accumulation by midday Tuesday.
Elsewhere just a skiff of snow up to 2 inches.

Behind the front cold and dry air will sweep in. Afternoon
temperatures on Tuesday will be 10 to 20 degrees lower than those
observed on Monday. In fact, the warmest temperatures on Tuesday
will likely be observed in the morning then dropping during the
afternoon. The cold and dry will mass also guarantee cold
Wednesday morning temperatures. We are looking at a widespread
freeze at elevations as low as 5000 feet. Make sure and give pets
shelter, bring sensitive plants indoors, detach hoses and protect
any irrigation devices.

For Wednesday afternoon through Thursday...An additional low
pressure system will sweep across the western states. This second
low will be drier and further north. Look for the continuation of
gusty winds through Wednesday afternoon with lighter winds by
Thursday. It will warm some on Wednesday and Thursday with daytime
still remaining 5 to 15 degrees below normal. There will be just
a slight chance of showers along the Arizona/Utah border.

From Friday onward...At this time it looks like a mild fall
weather pattern develops with light winds, seasonable temperatures
and dry conditions.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions
across the region for the remainder of the afternoon before a cold
front this evening and overnight brings deteriorating conditions
resulting in periods of MVFR/IFR conditions and mountain obscuration
in rain, snow, and low ceilings. Light snow accumulation is possible
for KGCN & KFLG where there is a >70% chance for 0.1" of snow on the
runways by Tuesday morning. Strong southwest winds of 15-25 kts
gusting 30-50 kts are expected through 12Z Tuesday. Wide spread LLWS
and turbulence after 00Z will shift east of KFLG after 06Z.
Northwest winds expected for Tuesday afternoon with clearing cloud
cover. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds continue for this afternoon
and evening with gusts to 55 mph. The gusty winds persist through
Tuesday morning before shifting northwest Tuesday afternoon,
decreasing in intensity. Periods of rain and higher elevation snow
showers are likely tonight through Tuesday morning as temperatures
drop to 20-25 degrees below average across the region into Wednesday
morning.

Thursday through Saturday...Breezy northwest winds are anticipated
for Thursday afternoon, shifting to the north-northeast for Friday.
Dry conditions return to the region as temperatures gradually warm
back to near average by Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 5 AM MST Tuesday FOR AZZ009-012-015-018-038.

Wind Advisory until 4 PM MST Tuesday FOR AZZ010-011-013-016-039-
040.

High Wind Warning from 8 PM this evening to 5 AM MST Tuesday FOR
AZZ014-017.

Wind Advisory until 8 PM MST this evening FOR AZZ014-017.

Wind Advisory from 5 AM to 4 PM MST Tuesday FOR AZZ014-017.

Wind Advisory until 11 PM MST this evening FOR AZZ004>008-037.

Winter Weather Advisory from 8 PM this evening to 11 AM MST
Tuesday FOR AZZ004.

&&

PUBLIC...McCollum
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:29 PM MSTSpecial Weather StatementFGZYavapai31 min
Oct 11, 7:48 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Oct 11, 11:25 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila27 min
Oct 12, 4:41 AM MSTFreeze WarningFGZApache, Coconino, Gila, Navajo, Yavapai28 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.